Alert archive / North Carolina / Wind Advisories in 2024

Wind Advisory 5, NWS Raleigh, NC

September 16, 202417 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Sep 16, 2024, 9:37 AM EDT for 17 counties in North Carolina. It took effect at Sep 16, 2024, 12:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2024, 9:37 AM EDT (13:37 UTC)
In effect from
Sep 16, 2024, 12:00 PM EDT
Expired
Sep 17, 2024, 2:00 AM EDT
In force
14 hr
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Wake County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS72 KRAH 161337
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
937 AM EDT Mon Sep 16 2024

NCZ038>042-078-170600-
/O.NEW.KRAH.WI.Y.0005.240916T1600Z-240917T0600Z/
Davidson-Randolph-Chatham-Wake-Johnston-Wayne-
Including the cities of Selma, Pittsboro, Archdale, Smithfield,
Cary, Knightdale, Clayton, Lexington, Wake Forest, Thomasville,
Asheboro, Goldsboro, Apex, Siler City, and Raleigh
937 AM EDT Mon Sep 16 2024

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WHAT...Northeast winds 15 to 20 mph with gusts up to 35 mph 
  expected. Sporadic wind gusts of 40 mph will be possible.

* WHERE...Chatham, Davidson, Johnston, Randolph, Wake, and Wayne 
  Counties.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured outdoor objects. 
  Tree limbs could be blown down and result in scattered power 
  outages.

* ADDITIONAL DETAILS...Saturated soils from prior rainfall may 
  result in additional downed trees and power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

NCZ073>077-083>086-088-089-170600-
/O.NEW.KRAH.WI.Y.0005.240916T1600Z-240917T0600Z/
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
Including the cities of Fayetteville, Lillington, Troy, Raeford,
Pinehurst, Spring Lake, Carthage, Camp Mackall, Erwin,
Laurinburg, Wadesboro, Dunn, Sanford, Hope Mills, Angier, Wagram,
Southern Pines, Roseboro, Rockingham, Albemarle, Polkton,
Ellerbe, Buies Creek, Clinton, and Aberdeen
937 AM EDT Mon Sep 16 2024

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WHAT...Northeast winds 15 to 20 mph with frequent gusts 35 to 45 
  mph expected.

* WHERE...Southern Coastal Plain, Sandhills, and southern Piedmont.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured outdoor objects. 
  Tree limbs could be blown down and result in scattered power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

AS
2 follow-up statements
887 
WWUS72 KRAH 161913
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
313 PM EDT Mon Sep 16 2024

NCZ038>042-078-170600-
/O.CON.KRAH.WI.Y.0005.000000T0000Z-240917T0600Z/
Davidson-Randolph-Chatham-Wake-Johnston-Wayne-
Including the cities of Selma, Pittsboro, Archdale, Smithfield,
Cary, Knightdale, Clayton, Lexington, Wake Forest, Thomasville,
Asheboro, Goldsboro, Apex, Siler City, and Raleigh
313 PM EDT Mon Sep 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WHAT...Northeast winds 15 to 20 mph with gusts 30 to 40 mph.

* WHERE...Chatham, Davidson, Johnston, Randolph, Wake, and Wayne 
  Counties.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured outdoor objects. 
  Tree limbs could be blown down and result in scattered power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

NCZ073>077-083>086-088-089-170600-
/O.CON.KRAH.WI.Y.0005.000000T0000Z-240917T0600Z/
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
Including the cities of Fayetteville, Lillington, Troy, Raeford,
Pinehurst, Spring Lake, Carthage, Camp Mackall, Erwin,
Laurinburg, Wadesboro, Dunn, Sanford, Hope Mills, Angier, Wagram,
Southern Pines, Roseboro, Rockingham, Albemarle, Polkton,
Ellerbe, Buies Creek, Clinton, and Aberdeen
313 PM EDT Mon Sep 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WHAT...Northeast winds 10 to 20 mph with frequent gusts 35 to 45 
  mph expected. Sporadic gusts up to 50 mph will be possible.

* WHERE...Southern Coastal Plain, Sandhills, and southern Piedmont.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured outdoor objects. 
  Tree limbs could be blown down and result in scattered power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

AS
789 
WWUS72 KRAH 162346
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
746 PM EDT Mon Sep 16 2024

NCZ038>042-078-170100-
/O.CAN.KRAH.WI.Y.0005.000000T0000Z-240917T0600Z/
Davidson-Randolph-Chatham-Wake-Johnston-Wayne-
Including the cities of Lexington, Asheboro, Siler City, Cary,
Smithfield, Thomasville, Pittsboro, Clayton, Apex, Raleigh,
Archdale, Goldsboro, Selma, Wake Forest, and Knightdale
746 PM EDT Mon Sep 16 2024

...WIND ADVISORY IS CANCELLED...

The threat for gusts over advisory criteria has ended. However, 
these locations may still experience gusts of up to 30 mph at times 
through 2 AM.

$$

NCZ073>077-083>086-088-089-170600-
/O.CON.KRAH.WI.Y.0005.000000T0000Z-240917T0600Z/
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
Including the cities of Pinehurst, Ellerbe, Lillington, Carthage,
Raeford, Hope Mills, Angier, Southern Pines, Polkton, Wadesboro,
Troy, Wagram, Dunn, Clinton, Laurinburg, Rockingham, Buies Creek,
Fayetteville, Camp Mackall, Sanford, Spring Lake, Aberdeen,
Roseboro, Albemarle, and Erwin
746 PM EDT Mon Sep 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...A portion of central North Carolina.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured outdoor objects. 
  Tree limbs could be blown down and result in scattered power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NTL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Sep 16, 7:20 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 16, 7:20 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
720 AM EDT Mon Sep 16 2024

.SYNOPSIS...
An area of low pressure centered southeast of Charleston SC early
this morning will drift toward the Carolina coast and move onshore
late this afternoon. This system will linger and gradually dissipate
across the western Carolinas through mid week. A broad upper low
will linger across the Southeast through the work week.
&&

.NEAR TERM /THROUGH TUESDAY/...
As of 415 AM Monday...

* A strengthening area of low pressure will bring periods of
  rain, heavy at times, to central NC through tonight with a
  swath of 2 to 5 inches of rain across the southern Coastal
  Plain and the Sandhills including Fayetteville with localized
  amounts in excess of 6 inches possible.
* The rain will become widespread later this morning and this
  afternoon and continuing into the evening resulting in a
  difficult evening commute home.
* Winds will increase today across central NC and with gusts
  as strong as 30 to 40 mph at times.
* There is a limited risk of a few tornadoes across the Coastal
  Plain this afternoon and evening, the greatest risk to the east
  of Fayetteville and Smithfield.

Surface low pressure centered about 100 miles southeast of
Charleston SC early this morning is forecast to track northwest
and slowly deepen as the circulation center moves toward the
northern SC coast. The system remains rather sheared and the
latest info from NHC notes that the center lacks definition.
Latest satellite imagery shows the bulk of deep convection to
the north and east of the circulation center. Lightning data
also shows an asymmetric structure with a few deeper bursts of
convection to the northeast of the circulation center. Given
some NWP inconsistency including the GFS which was an outlier
and the weak structure of the system there still remains
considerable uncertainty on whether the system will be able to
become a tropical cyclone or subtropical cyclone before landfall.
There is also some uncertainty regarding the track of the storm
center but the latest guidance from NHC brings the center of
the system across the northern SC coast late this afternoon
and then continuing to the northwest into western NC/upstate SC
by Tuesday evening. This timing and track would spread multiple
hazards across central NC during the next 24 hours. As the
system moves inland, widespread heavy rain and the strongest
winds will shift across the Piedmont this evening and into
western NC late tonight. More scattered precipitation and
decreased winds are expected on Tuesday.

Flooding threat: A swath of 2-5 inches with locally higher amounts
of around 6 inches is possible across the southern Coastal Plain and
Sandhills. Isolated to scattered flash flooding still appears to be
the primary threat with this system, especially in urban and poor
drainage locations. Short term rain rates will be the main
discriminator in whether flash flooding occurs, right now the
greatest risk of flash flooding is to the south of Goldsboro,
Raleigh, and Greensboro.

Wind/Severe threat: A tight pressure gradient will strengthen
today as the surface low deepens a bit and moves inland.
Northeast winds will increase with sustained winds of 15-20 mph
this afternoon and evening with gusts between 30-40 mph at
times. At this point, confidence is too low in frequent gusts
over 40 mph, so have opted not to issue a Wind Advisory. There
remains a conditional risk in a few thunderstorms becoming
strong enough to take advantage of more favorable hodographs
this afternoon. Much of this will depend on the evolution of the
environment in the short term and in localized areas. For now,
SPC has kept the marginal risk area unchanged and kept it
focused on the Coastal Plain.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 AM Monday...

Upper level closed low over the Mid-Atlantic region will slowly lift
to the northeast Wednesday becoming more of a trough over the
eastern US later in the week. While the low is lifting to the
northeast, a broad upper level ridge is building across the southern
plains and into the Lower MS valley.

At the surface, models are showing the remnants of the surface low
generally to the west of the region but lingering showers and storms
will be possible Tuesday night and Wednesday especially in the
western half of the CWA. Skies are expected to remain cloudy for
much of the Piedmont with the Sandhills and portions of the Coastal
plain scattering out Wednesday afternoon. Although with all the
moisture still in place, afternoon isolated showers and storms could
develop with daytime heating. For now have 30-40% PoPs across the
region Wednesday afternoon and early evening.

Temperatures Tuesday night will be in the mid to upper 60s across
the region with a few cooler spots in the low 60s. Highs Wednesday
will be a little tricky on depending how much clearing will occur in
the south especially, have temps ranging from upper 70s in the NW
Piedmont to low/mid 80s in the Sandhills and southern Coastal Plain.
Wednesday night temperatures will be once again above average with
overnight lows similar to Tuesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 AM Monday...

The remnants of a low pressure system currently off the SC coast
will continue to affect central NC late this week with tropical
moisture and above-climo precipitation chances, highest during the
day with peak heating/instability. However, there remains
considerable uncertainty on the low's track and placement, with the
latest GFS bringing the surface low north to off the northern Mid-
Atlantic coast by Thursday, while the ECMWF keeps it farther south
in the Carolinas. In any case, above-normal PW values look to
linger, especially if the ECMWF verifies. Looking aloft, mid/upper
troughing will be extended down the Eastern Seaboard. While
confidence on exact coverage and amounts is still low, this supports
a continued wet and unsettled pattern, with POPs in the 20 to 45%
range (lowest SW, highest NE) on Thursday. Given multiple days of
locally heavy rain will have occurred before that, there may be some
more localized flooding concerns.

Additional showers and storms will be possible on Friday, though
coverage should trend downward as the mid/upper trough begins to
weaken. High temperatures on Thursday and Friday will be in the mid-
70s to lower-80s while lows will range from lower-60s to upper-60s,
as the diurnal range is kept down by the clouds and precipitation.

Models show a mid/upper low closing off again and moving back down
into the Southeast US this weekend. However, POPs are only in the
slight to low chance range as surface high pressure ridges down from
New England and brings in some drier air. This will also keep high
temperatures at least slightly below normal given the possible CAD
signal.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
As of 720 AM EDT Monday...

A developing surface low southeast of the SC coast early this
morning will track northwest toward the northern SC coast by this
afternoon. As this system draws closer, widespread MVFR CIGS will
lower further and areas of rain and showers will spread northwest
into central NC later during the morning with a period of widespread
showers and thunderstorms with IFR CIG and VSBY restrictions at
times spreading into central NC during the late morning and
afternoon and continuing into the evening. The worst conditions are
apt to move across the KFAY terminal between about 15Z and 03Z and
across the KRDU, KGSO and KINT terminals between 18Z and 03Z. The
widespread heavy rain will begin to shift northwest of the area
toward 06Z. Widespread IFR stratus is expected to develop across the
area late tonight.

In addition to the reduced CIGS and VSBYS, northeast winds at 10-15
kts with a few gusts to 20kts early this morning will increase to
northeasterly at 15 to 20 kts with gusts in excess of 30kts at times
this afternoon and evening. In addition, there is the potential
periods of LLWS this afternoon and evening, focused initially near
the KFAY terminal after 16Z and then spreading northwest to KRDU,
KGSO and KINT after around 20Z.

Outlook: As the surface low weakens and lifts into western SC and
NC, the widespread rain and gusty winds will relax on Tuesday and
especially Tuesday night. However, a large mid and upper level
vortex will persist across the Southeast and mid-Atlantic through
the work week leading to the potential for a prolonged period of
possibly adverse aviation conditions in considerable cloudiness,
lowered CIGS and reduced VSBYS in convection. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 8 AM EDT this morning through Tuesday morning
for NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...CA
LONG TERM...Danco
AVIATION...Blaes
Hazardous weather outlook, Sep 16, 5:22 AM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
522 AM EDT Mon Sep 16 2024

NCZ011-026>028-041>043-077-078-086-088-089-170930-
Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-
Hoke-Cumberland-Sampson-
522 AM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
TUESDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A low pressure system off the Southeast coast this morning will move
across the Carolinas through Tuesday. Periods of moderate to heavy
rain and breezy conditions may lead to scattered flash flooding and
sporadic power outages. There is a limited risk of an isolated
tornado this afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>010-021>025-038>040-073>076-083>085-170930-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-
Richmond-Scotland-
522 AM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
TUESDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A low pressure system off the Southeast coast this morning will move
across the Carolinas through Tuesday. Periods of moderate to heavy
rain and breezy conditions may lead to scattered flash flooding and
sporadic power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:53 PM EDTAreal Flood AdvisoryRAHCumberland99 min
Sep 16, 1:41 PM EDTAreal Flood AdvisoryRAHDurham, Harnett, Johnston, Wake3 hr
Sep 16, 2:32 PM EDTFlash Flood Warning Considerable damage threatRAHCumberland7 hr
Sep 16, 3:26 PM EDTFlash Flood Warning Considerable damage threatRAHCumberland, Sampson6 hr
Sep 16, 4:04 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Cumberland, Harnett, Hoke, Johnston, Lee and 4 more8 hr

Nearby

Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.